Kansas, 2020

Hail and Damaging Winds in Kansas, August 16, 2020

August 16, 2020 · NWS GLD · 14 events in 6 counties and zones

Multiple clusters of supercells developed in southwest Nebraska and moved south across the Nebraska-Kansas border. As the storms moved into northwest Kansas, they merged into one large cluster that produced strong damaging winds up to 70 mph from the Kansas-Nebraska border to Wichita County and up to quarter sized hail in Cheyenne County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Multiple clusters of supercells developed in southwest Nebraska and moved south across the Nebraska-Kansas border. As the storms moved into northwest Kansas, they merged into one large cluster that produced strong damaging winds up to 70 mph from the Kansas-Nebraska border to Wichita County and up to quarter sized hail in Cheyenne County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 16, 4:01 PM CST, 29 minutes earlier.

Area forecast discussion, Aug 16, 4:01 PM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
401 PM MDT Sun Aug 16 2020

.UPDATE...
Issued at 151 PM MDT Sun Aug 16 2020

Update the forecast sent. Severe Thunderstorm Watch sent out.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 117 PM MDT Sun Aug 16 2020

Across the Tri State region this afternoon, skies are mostly sunny
to sunny with temperatures currently ranging from the upper 80s to
lower 90s as of 100 pm MDT. Much of the CWA is seeing a SSE surface
wind around 10-15 mph. Locales in NE Colorado are seeing a mix of
variable winds as they are in a close proximity to surface
trough/front over central Colorado.

For the rest of the afternoon into this evening, the region awaits
convection to develop over western portions of the CWA, traveling
E/SE during the evening hours before exiting. Lots of instability
ahead of the trough/front with SPC analysis showing 5000-6000 J/KG
of SBcape, Dcape 1500-1800, decent shear with the SSE flow working
west and upper flow from the WNW. Convection is already starting to
crop up west of the CWA so do expect it to increase as the afternoon
progresses.

SPC has the region under a Slight Risk from an upgrade of Marginal
this morning. Hatched areas for wind, hail and even some tornadoes
have been expanded for the CWA. Localized flooding also possible.
The areas could be looking at threats of at least( 1-2" for hail, 60-
70 mph on winds with isolated tornadoes)

By the 06z Monday timeframe, region expected to be clear of precip,
with high pressure building east and surface trough west.

For temps, highs in the upper 80s for Monday with lows tonight in
the upper 50s to lower 60s, and lower 60s for Monday night.

.LONG TERM...(Tuesday through Sunday)
Issued at 151 PM MDT Sun Aug 16 2020

As mentioned in previous discussions, a strong upper level ridge
extending from the Desert Southwest into western Canada will
continue to impact the Tri-State area through the long term period.
Current guidance shows the upper level ridge slowly moving east
towards the Four Corners region near the end of the week. As the
area of high pressure moves east, the amplitude of the ridge will
slightly dampen as a trough associated with a low over Quebec digs
into the Gulf of Mexico. With the position of the ridge during the
extended period, the Tri-State area will experience weak north to
northwest flow aloft. Throughout the extended period, shortwaves
will move across the Central High Plains region each day. Due to the
upper level pattern, any storm development will depend on conditions
near the surface. High temperatures will be in the 90s each day over
the extended period.

Tuesday a weak frontal boundary will move east across the area
decreasing humidity values to the upper teens in our eastern
Colorado counties. While the western portions of the area dry out,
our eastern counties have a higher chance of seeing showers and
thunderstorms in the evening. Wednesday will be similar to Tuesday
with a lower chance of showers and thunderstorms. Guidance has
convection initializing off the Colorado Front Range in the
afternoon and dissipating in the early evening before reaching the
Goodland CWA.

Thursday and Friday bring more chances of rain to the area.
Thursday, a front is expected to slowly move across the region
bringing a widespread chance of thunderstorms in the late afternoon
and evening. Friday morning, the front will continue to pass through
bringing chances of precipitation to our eastern counties that
should end before noon.

The weekend looks to be fairly similar to the rest of the week with
chances for thunderstorms in the late afternoon and evening mainly
along and west of Hwy 27.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 400 PM MDT Sun Aug 16 2020

...Dangerous Aviation Conditions Associated with Severe
Thunderstorms This Afternoon and Evening...

Extreme turbulence, 50+ knot surface wind gusts, and large hail
associated with severe thunderstorms are possible at both
terminals this afternoon and evening, mainly between 21-04Z.

VFR conditions are anticipated to prevail overnight into Monday.
Light southerly winds this afternoon will become variable
overnight, shifting to the NE-ENE at 10-15 knots late Monday
morning to early Monday afternoon.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JN/KMK
SHORT TERM...JN
LONG TERM...KMK
AVIATION...VINCENT
Hazardous weather outlook, Aug 16, 1:54 PM CST, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
154 PM MDT Sun Aug 16 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-172000-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
154 PM MDT Sun Aug 16 2020 /254 PM CDT Sun Aug 16 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There is a Severe Thunderstorm Watch for the entire region until 10
PM MDT.

There is a Marginal and Slight Risk of severe thunderstorms across
the entire area this afternoon and evening as a cold front moves
through the region. The worst potential conditions will be for areas
along and east of Highway 385 in Colorado. Some storms may produce
large hail, damaging winds and perhaps a brief tornado. Locally
heavy
rainfall is also possible. Storms will exit the area to the south by
midnight.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Aug 16, 4:07 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
407 PM MDT SUN AUG 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     TSTM WND GST     2 E MCCOOK              40.20N 100.58W
08/16/2020  M60 MPH          RED WILLOW         NE   ASOS

            THE ASOS IN MCCOOK (KMCK) GUSTED TO 52 KNOTS
            (60 MPH) AT 2152 UTC. SUSTAINED WIND OF 41
            MPH.

&&

VINCENT
Local storm report, Aug 16, 4:09 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
409 PM MDT SUN AUG 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             1 E BENKELMAN           40.05N 101.52W
08/16/2020  M2.50 INCH       DUNDY              NE   EMERGENCY MNGR

            ASSISTANT EM MEASURED 2.5 INCH HAIL WITH
            NICKEL TO GOLF BALL SIZED HAIL STILL FALLING
            FOR ABOUT 10 MINUTES.

&&

KMK
Local storm report, Aug 16, 4:11 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
411 PM MDT SUN AUG 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             3 ESE INDIANOLA         40.21N 100.36W
08/16/2020  E1.75 INCH       RED WILLOW         NE   PUBLIC

            CALLER REPORTED PING PONG TO GOLF BALL SIZED
            HAIL ONGOING FOR DURATION OF 5 MINUTES.

&&

KMK
Local storm report, Aug 16, 4:14 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
414 PM MDT SUN AUG 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     HAIL             3 NNE MCCOOK            40.25N 100.60W
08/16/2020  M1.00 INCH       RED WILLOW         NE   PUBLIC

            CALLER REPORTED HEAVY HAIL UP TO QUARTER
            SIZED THAT IS COVERING THE GROUND AND ROADS.
            HAIL IS FALLING LIKE A SNOW SHOWER WITH VERY
            LITTLE RAIN.

&&

KMK
Special weather statement, Aug 16, 4:14 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Goodland KS
414 PM MDT Sun Aug 16 2020

COZ090-162230-
Yuma County CO-
414 PM MDT Sun Aug 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YUMA COUNTY UNTIL
430 PM MDT...

At 414 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles east of Eckley to 6 miles north of
Yuma. Movement was southeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Yuma, Eckley and Vernon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3992 10228 4004 10272 4033 10277 4017 10235
TIME...MOT...LOC 2214Z 336DEG 26KT 4009 10240 4022 10268

AW
Local storm report, Aug 16, 4:16 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
416 PM MDT SUN AUG 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     HAIL             STRATTON                39.31N 102.60W
08/16/2020  E1.00 INCH       KIT CARSON         CO   PUBLIC

            QUARTER SIZE HAIL REPORTED BY PUBLIC.

&&

TT

The radar

The Goodland radar (KGLD), 54 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Rawlins

When
August 16, 4:30 PM CST
Where
Rawlins County, 4.65 mi ESE of Mc Donald
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.743, -101.296

Trained spotter observed an estimated 60 mph wind gust associated with an approaching thunderstorm.

Hail, Cheyenne

When
August 16, 4:40 PM CST to 5:00 PM CST
Where
Cheyenne County, 5.04 mi NE of Bird City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.801, -101.462

Trained spotter reported quarter sized hail at the location that fell for a duration of 20 minutes.

Thunderstorm Wind, Cheyenne

When
August 16, 4:45 PM CST
Where
Cheyenne County, 5 mi NE of Bird City
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
39.801, -101.463

Trained spotter reported thunderstorm wind damage associated with an estimated 70 mph gust from the core of a strong thunderstorm. The wind snapped several 1.25-1.5 inch live tree branches from trees and peeled tin off the roof of an old granary building.

Hail, Cheyenne

When
August 16, 5:00 PM CST
Where
Cheyenne County, 6.53 mi N of Bird City
Measured
1 in hail
Property damage
$250
Reported by
Public
Coordinates
39.844, -101.525

Caller reported quarter sized hail that broke a window at the residence.

Thunderstorm Wind, Cheyenne

When
August 16, 5:00 PM CST
Where
Cheyenne County, 6.53 mi N of Bird City
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.844, -101.525

Caller reported estimated 60-70 mph wind gusts associated with a strong thunderstorm.

Thunderstorm Wind, Cheyenne

When
August 16, 5:10 PM CST
Where
Cheyenne County, St Francis
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
39.770, -101.800

KKSSAINT6 mesonet observed a 60 mph wind gust associated with the approaching core of a strong thunderstorm.

Hail, Cheyenne

When
August 16, 5:20 PM CST
Where
Cheyenne County, 0.84 mi SE of Wheeler
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.760, -101.710

Multiple reports received from trained spotters of various sized hail in Wheeler ranging from pea to quarter in size.

Thunderstorm Wind, Cheyenne

When
August 16, 5:35 PM CST
Where
Cheyenne County, 0.36 mi SSE of St Francis
Measured
58 kt (67 mph) measured gust
Reported by
AWOS
Coordinates
39.765, -101.799

Thunderstorm Wind, Sherman

When
August 16, 4:50 PM MST to 4:56 PM MST
Where
Sherman County, 9.54 mi NNE of Goodland Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.499, -101.636

An off-duty NWS employee reported strong thunderstorm wind gusts increasing from 60 mph to 70 mph over a duration of 6 minutes. Pea size hail was also reported at the location.

Thunderstorm Wind, Graham

When
August 16, 6:05 PM CST
Where
Graham County, 0.98 mi NNE of Morland
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.363, -100.072

Caller reported estimated 50-60 mph wind gusts associated with the core of a thunderstorm.

Thunderstorm Wind, Sherman

When
August 16, 5:20 PM MST
Where
Sherman County, 0.63 mi E of Goodland
Measured
54 kt (62 mph) measured gust
Property damage
$500
Reported by
NWS Employee
Coordinates
39.351, -101.708

An off-duty NWS employee reported a large maple tree limb roughly 10-12 inches in diameter snapped off the tree in a city park. At the estimated time of the branch snapping off, the KGLD ASOS station on north side of town measured a 62 mph gust.

Thunderstorm Wind, Sherman

When
August 16, 5:20 PM MST to 5:23 PM MST
Where
Sherman County, 0.41 mi ESE of Goodland Arpt
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
39.367, -101.693

The KGLD ASOS station recorded a 62 mph wind gusts with a duration of 3 minutes.

Thunderstorm Wind, Wallace

When
August 16, 5:55 PM MST
Where
Wallace County, 1.75 mi NW of Sharon Spgs
Measured
70 kt (81 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
38.900, -101.750

Report received via Facebook of a chimney blown off an old house. Wind gusts are estimated to be 80 mph and associated with an outflow boundary ahead of a linear cluster of thunderstorms.

Thunderstorm Wind, Wichita

When
August 16, 7:34 PM CST
Where
Wichita County, 0.68 mi NW of Leoti Arpt
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
38.458, -101.358

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 918000, 917988, 918001, 917997, 917999, 918002, 917998, 918003, 918004, 918005, 918006, 918007, 918008, 918009.